A dermatologist overinjected my upper cheeks. I am thin and have always had a thin face and liked it that way. Now my cheeks are too full. I am concerned that the Restylane has stretched out my skin and when the Restylane has metabolized and dissipated, my upper cheeks will be stretched out and I will now forever need these oversized Restylane injections to compensate for stretched out skin caused by these overinjections. (I am 40 years old and had minor but not excessive skin laxity.)
Do Restylane Injections Stretch out Skin, Especially in the Midface?
Doctor Answers (6)
Restylane - Do Restylane Injections Stretch out Skin, Especially in the Midface?
Well, yes - but probably to an insignificant degree.
The way fillers work is to fill and thereby stretch out some of the skin (and subcutaneous tissues, including fat and connective tissue) that have weakened and/or sagged over time. So the very basis of their effectiveness is that they do stretch out the skin.
The longer-ranged question, though, is whether they cause increase stretching that will then require increasing amounts of filler just to get to the same "look." Unfortunately, I don't think there's a clear answer to that but unless you're talking about massive amounts of filler, and filler that persists for months and months at its full capacity, most skin will be able to contract down to its pre-filler appearance.
An extreme example would be a solid facial implant - if you had a large implant inserted and left there for several years and then removed it, would your skin contract back to its pre-implant appearance? Possibly not in that case - but I suspect that for the average filler patient, you do not need to be overly concerned about this.
You should, of course, discuss all of this with your own physician.
I hope that this helps, and good luck,
Web reference: http://www.bodysculpture.com
Will fillers cause the skin to stretch out?
Risks of a procedure should be thought of in two ways; what are the theoretical risks and what are the real risks. Is it possible for filler to cause tissue expansion? Yes. Placing the skin under tension causes new skin to grow. Any woman that has had a baby understands this concept. Is it likely that filler will cause tissue expansion? No. The 1 ml of additional volume is just not enough to stimulate meaningful tension.
Now here is the good news; hyaluronic acids like Restylane are dissolvable. If you feel as though there is too much filler, tell your doctor and they can remove the excess, leaving you with perfect results.
Stretching Skin With Fillers
Fillers do not stretch the skin in a way that is permanent after the filler absorbs. When the filler is injected, in is basically occupying an empty space and adds fullness to the area. When the filler absorbs or is metabolized, the skin goes back to the way it use to be.
Web reference: http://www.ShaferPlasticSurgery.com
You might also like...
No good evidence that hyaluronic acid fillers actually stimulate collagen.
This statement is based on very thin evidence that looked at fibroblast activity while long before an HA treatment had dissipated. While the product is in the skin one might expect some minimal reaction. Whenever an electron microscope is needed to see something, it is not generally too meaningful clinically. The study in question did not look to see if this fibroblast reaction was sustained (unlikely) after the product is resorbed.
On the other hand there is no clinical experience or studies that support your theory either. However, it is really no good to look overfilled. Even an unacceptable highlight is really should not be their. This treatment should be adjusted so you don't look like an overfilled balloon. If your doctor can't artfully adjust the treatment, it is time to find a new injector.
Web reference: http://www.lidlift.com
Skin won't stretch out after Restylane
Your question is one we hear often. Patients are often concerned that after injections with Restylane or another filler that the skin will stretch and then sag and fall like a deflated balloon. No worries....This won't happen. Restylane actually stimulates your own skin to make new collagen after injections so it will snap back. Many of our patients have actually found their skin (lines, wrinkles) is better after the Restylane has faded and worn off than it was before they had the injections in the first place. If you feel like your cheeks are just too big, you can have hyaluronidase injected into the treated areas to dissolve the Restylane immediately and not have to wait many months for it to be gone.
Dr. Grant Stevens
Web reference: http://www.marinaplasticsurgery.com
Restylane will help grow more collagen and enhance the skin
Luckily, the skin will not be permanently "stretched" from Restylane injections. The mild stretching that can occur from Restylane has been shown to stimulate more collagen production in your own skin! However, if you feel there is too much product in your cheeks and it looks puffy, it can be reduced in 24 hours with a simple injection of hyaluronidase. Best to you.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.